Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


a question for the good doctor
Sep 13, 2001

Hey Dr. Bob, Is hemoglobin the same thing as hematocrit? I asked my doctor if I was anemic and he said "maybe a little". So is that like being a little pregnant? He mentioned my hematocrit was thirtysomething. I'm a 40 year old guy and feeling kinda pooped. I'm on trizivir and viral load is OK according to my Dr. who hates giving me any infirmation. You mention hemoglobin alot. Is it the same as hematocrit. Should I do something different? Dude,you're the best. Thanks x-man

Response from Dr. Frascino

Hello x-man!

Dude? Hmmm . . . not sure I've been called that for a while. Dr. Dude. Now that has a ring to it!

OK, so you're a 40-something guy with a 30-something hematocrit whose pooped on Trizivir. Correct?

Let's talk about the lab tests first. Hematocrit is not the same thing as hemoglobin. Hematocrit measures the percentage of blood that is occupied by red blood cells, as opposed to plasma and other components. In general, red blood cells should make up 40%-52% of the total blood volume for men and 35%-46%, in women. Hemoglobin is an iron-containing protein that enables red blood cells to carry oxygen from the lungs and distribute it throughout the body. Normal hemoglobin for men is 14-18 g/dL and 12-16 g/dL for women.

So, as a 40-something guy, your 30-something hematocrit is low, most likely indicating you are anemic. Fatigue ("pooped" in dude-speak) is a very common symptom of anemia. Trizivir contains AZT, which is well known to cause suppression of the bone marrow, where red blood cells are manufactured. So, there may very well be a cause for your anemia. HIV itself and many other conditions can cause it as well.

Now what's this nonsense about your doctor not wanting to give you information? Just whose virus and whose lab work is it anyway? Should you do something different? Definitely. Start by making an appointment with your doctor and advising him you need much more information, like your exact lab test results, etc. If he doesn't have a change of heart (and attitude), I suggest looking for a new HIV specialist. Regarding your anemia, you have 2 treatment options, if it turns out to be caused by the AZT and/or HIV itself: 1) Switch your AZT or 2) consider staying on Trizivir as it seems to be working and treat your anemia with Procrit. Procrit is erythropoietin, a hormone that stimulates the bone marrow to make new red blood cells. It's highly effective and safe. And it has essentially no side effects. Best of luck x-man.

Dr. "Dude"


Previous
Thalassemia response
Next
Doc found out what's NOT wrong but goes no further

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement